Alert archive / Montana / Snow Advisories in 2008

Snow Advisory 40, NWS Missoula, MT

April 18, 20086 counties in Montana; Clearwater County, Idaho County, Lemhi County, Idaho

NWS Missoula, MT issued this snow advisory at Apr 18, 2008, 2:49 PM MDT for 6 counties in Montana; Clearwater County, Idaho County, Lemhi County, Idaho. It took effect at Apr 19, 2008, 2:37 PM MDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2008, 2:49 PM MDT (20:49 UTC)
In effect from
Apr 19, 2008, 2:37 PM MDT
Expired
Apr 20, 2008, 3:25 AM MDT
In force
13 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID, Lemhi County, ID, Flathead County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Ravalli County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 59 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.8 hours before the alert went out and 319 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2008-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2008-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2182 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this snow advisory went out at Apr 18, 10:23 AM MDT, 4 hours 26 minutes earlier.

Area forecast discussion, Apr 18, 10:23 AM MDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
1023 AM MDT FRI APR 18 2008

..SIGNIFICANT WINTER WEATHER EVENT TO IMPACT WESTERN MONTANA AND
NORTH CENTRAL IDAHO THIS WEEKEND...

DISCUSSION...FOR TODAY...PRESSURE GRADIENTS WILL TIGHTEN THROUGH
THE DAY ACROSS SW AND WRN MONTANA. A PASSING COLD FRONT WILL ALLOW
FOR MODERATELY STRONG UPPER LEVEL WINDS TO MIX DOWN TO THE
SURFACE. AS A RESULT WIND ADVISORIES HAVE BEEN ISSUED FOR LEMHI
COUNTY. IN OTHER AREAS LIKE SW MT AND THE MISSOULA/BITTERROOT
VALLEYS...WINDS WILL BE GUSTY...BUT THEY SHOULD REMAIN BELOW
ADVISORY LEVELS (40 MPH.) AS THE FRONT MOVES INTO NORTH CENTRAL
IDAHO THIS AFTERNOON...SOME THUNDERSTORM ACTIVITY IS EXPECTED.
WITH THE GOOD MIXING ALONG THE FRONTAL BOUNDARY (AND GIVEN
SOMEWHAT STRONG PRESSURE GRADIENTS)...THERE IS SOME MINOR CONCERN
THAT A FEW OF THE STORMS COULD PRODUCE SEVERE WIND GUSTS OVER
LEMHI COUNTY. THE HWO WILL BE UPDATED TO MENTION THE CONCERN FOR
THIS AFTERNOON.

THE ONLY OTHER THING TO NOTE IS THAT THE MODELS CONTINUE TO SHOW A
CLASSIC ARCTIC SNOW/OVERRUNNING EVENT FOR THE SATURDAY EVENING
THROUGH SUNDAY TIME PERIODS FOR WRN MONTANA. THIS HAS THE
POTENTIAL TO BE A HIGH IMPACT EVENT. IN FACT...MOST WATCHES WILL
BE UPGRADED TO WARNINGS (ADVISORIES FOR THE LOWER VALLEYS) FOR THE
AFTERNOON FORECAST PACKAGE.

AVIATION...A PASSING FRONTAL SYSTEM AND TIGHTENING PRESSURE
GRADIENTS COULD CREATE SOME CROSSWIND CONCERNS AT AIRFIELDS ACROSS
WRN MT TODAY. IN ADDITION...A FEW STRONG TO SEVERE THUNDERSTORMS
ARE POSSIBLE NEAR KSMN THIS AFTERNOON.

PREV DISCUSSION... /ISSUED 505 AM MDT FRI APR 18 2008/

DISCUSSION...VERY ACTIVE WEATHER IS EXPECTED TODAY THROUGH THE
WEEKEND BEGINNING WITH THE PASSAGE OF A STRONG COLD FRONT THIS
AFTERNOON. THIS FRONT IS CURRENTLY IN BRITISH COLUMBIA...POISED TO
MOVE SOUTHEAST THROUGH IDAHO AND WESTERN MONTANA TODAY. SOME
PRECIPITATION WILL BE ASSOCIATED WITH THE FRONT...HOWEVER THE MAIN
STORY WILL BE WIND. AT THIS TIME WIND OBSERVATIONS IN CANADA
DIRECTLY AHEAD OF THE FRONT ARE SUSTAINED IN THE 20 TO 30 MPH
RANGE WHILE GUSTING OVER 40 MPH AT TIMES. I BELIEVE THE FRONT WILL
ONLY STRENGTHEN AS IT MOVES SOUTH INTO THE UNITED STATES TODAY.
THUS HAVE ISSUED A WIND ADVISORY FOR LOCATIONS ACROSS WEST CENTRAL
AND SOUTHWEST MONTANA. THE MISSOULA AND BITTERROOT VALLEY AS WELL
AS BUTTE WILL SEE VERY STRONG WINDS THIS AFTERNOON IN ASSOCIATION
WITH THE PASSAGE OF THIS COLD FRONT.

MODELS SUGGEST A BRIEF LULL IN PRECIPITATION OVERNIGHT TONIGHT
WHILE THE MAIN CLOSED LOW DROPS OUT OF CANADA AND OVER THE PACIFIC
NORTHWESTERN STATES. HOWEVER BY SATURDAY AFTERNOON A MID LEVEL
CIRCULATION AND CONVERGENCE BOUNDARY OR DEFORMATION ZONE WILL
DEVELOP OVER WESTERN MONTANA RESULTING IN WIDESPREAD HEAVY
PRECIPITATION. FORECAST MODELS ARE NOW CONSISTENTLY FOCUSING THE
HEAVIEST PRECIPITATION OVER SOUTHWEST MONTANA...THE CONTINENTAL
DIVIDE AND FAR EAST CENTRAL IDAHO. HAVE CONTINUED THE WINTER STORM
WATCH FOR THESE AREAS...ADDING THE GLACIER NP REGION...SEELEY/POTOMAC
AREA ALONG WITH WESTERN LEMHI COUNTY DUE TO EXPECTED HEAVY SNOWFALL.
HAVE ALSO CHOSEN TO ADJUST THE WATCH FOR EASTERN LEMHI COUNTY...MAKING
IT NOW ABOVE 6000 FEET AND FOCUSING PRIMARILY ON US-93 HEADING UP
TO LOST TRAIL PASSES. LOWER ELEVATIONS WILL EXPERIENCE
ACCUMULATING SNOWFALL...BUT AT THIS TIME DO NOT EXPECT WARNING CRITERIA
TO BE MET.

ALTHOUGH MODEL CONSISTENCY IS EXCELLENT WITH THIS STORM...THE
FORECAST PICTURE HEADING INTO SUNDAY IS QUITE MURKY. ONE THING
WHICH IS CERTAIN...HEAVY PRECIPITATION WILL CONTINUE THROUGH AT
LEAST EARLY SUNDAY. HOWEVER THE EXACT PLACEMENT OF WHERE THE BEST
FORCING WILL BE IN ASSOCIATION WITH THE 700MB CIRCULATION IS STILL
NOT COMPLETELY KNOWN. AT THIS TIME AM GOING WITH THE SLOWEST MODEL
TO MOVE THIS SYSTEM TO THE EAST...WHICH IS THE ECMWF. FORECAST
MODELS HAVE A STRONG TENDENCY TO MOVE THESE CLOSED LOW SYSTEMS OUT
OF THE REGION MUCH TOO SOON. THUS HAVE ADJUSTED THE FORECAST
TOWARDS THE ECMWF WHICH KEEPS CONTINUED PRECIPITATION OVER CENTRAL
IDAHO AND SOUTHWEST MONTANA THROUGH THE DAY ON SUNDAY. LOW AND MID
LEVEL WINDS DURING THIS TIME WILL BECOME QUITE FAVORABLE FOR
AREAS SUCH AS GRANGEVILLE TO RECEIVE ACCUMULATING SNOWFALL AND
POSSIBLY A FAIR AMOUNT. SO WILL CONTINUE TO HIGHLIGHT THIS POTENTIAL
IN A HAZARDOUS WEATHER OUTLOOK.

SUNDAY NIGHT THROUGH THURSDAY...THE CLOSED LOW WILL MOVE OFF TO THE
EAST DURING THE DAY ON MONDAY. A TROUGH WILL REMAIN OVER THE
REGION THROUGH THE REST OF THE WEEK...KEEPING A CHANCE OF SHOWERS
IN EACH DAY...ALONG WITH BELOW NORMAL TEMPERATURES.

AVIATION...CLOUDS WILL BE ON THE INCREASE TODAY AS THE NEXT
WEATHER SYSTEM BEGINS TO AFFECT THE NORTHERN ROCKIES. A COLD FRONT
ASSOCIATED WITH THIS SYSTEM WILL CREATE STRONG AND GUSTY
WINDS...MAINLY IN THE AFTERNOON AS SURFACE PRESSURE GRADIENTS
TIGHTEN. MOUNTAINS AND PASSES WILL BE OBSCURED AT TIMES IN THE
LATE AFTERNOON AND EVENING. THERE IS ALSO THE CHANCE FOR SOME
THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY IN THE SOUTH.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
     AFTERNOON FOR BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT
     REGION-POTOMAC/SEELEY LAKE REGION-WEST GLACIER REGION.

ID...WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
     AFTERNOON FOR SOUTHERN CLEARWATER MOUNTAINS-WESTERN LEMHI
     COUNTY.

     WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING
     FOR EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY.

     WINTER STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY
     AFTERNOON FOR EASTERN LEMHI COUNTY.

&&

UPDATE...HENRY
PREVIOUS DISCUSSION...DICKERSON/KOLATA
Hazardous weather outlook, Apr 18, 2:23 PM MDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
223 PM MDT FRI APR 18 2008

IDZ007-191100-
OROFINO/GRANGEVILLE REGION-
123 PM PDT FRI APR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WEST WINDS WILL INCREASE THIS AFTERNOON TO 10 TO 20 MPH WITH
GUSTS TO 30 MPH POSSIBLE INTO THE EVENING WITH THE PASSAGE OF A
COLD FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG UPPER LOW PRESSURE SYSTEM WILL MOVE INTO THE AREA
SATURDAY. MODERATE ACCUMULATIONS OF WET SNOW ARE POSSIBLE OVER
THE CAMAS PRAIRIE AND HIGHER TERRAIN SATURDAY AND SATURDAY NIGHT.
ON SUNDAY... WINDS WILL INCREASE FROM THE NORTHWEST...A FAVORABLE
DIRECTION FOR UPSLOPE ENHANCED SNOWS OVER THE CAMAS
PRAIRIE...GRANGEVILLE AND THE WHITE-BIRD GRADE. SNOWFALL
ACCUMULATIONS MAY BECOME MODERATE SUNDAY AND WARRANT THE ISSUANCE
OF WINTER WEATHER HIGHLIGHTS.

IN ADDITION...TEMPERATURES 20 TO 30 DEGREES BELOW NORMAL ARE LIKELY
SUNDAY AND MONDAY WITH SOME LOCATIONS APPROACHING RECORD MINIMUM
LEVELS EARLY NEXT WEEK AS COLD CANADIAN AIR INFILTRATES THE
REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 4:38 AM MDTWind AdvisoryMSODeer Lodge, Granite, Missoula, Powell, Ravalli, Silver Bow16 hr
Apr 18, 2:49 PM MDTHeavy Snow WarningMSODeer Lodge, Granite, Lake, Missoula, Powell, Ravalli and 1 more37 hr
Apr 18, 2:49 PM MDTSnow and Blowing Snow AdvisoryMSOFlathead, Lake, Mineral, Missoula, Sanders37 hr
Apr 18, 2:49 PM MDTWinter Storm WarningMSODeer Lodge, Granite, Missoula, Powell, Ravalli, Silver Bow51 hr
Apr 18, 2:49 PM MDTWinter Weather AdvisoryMSOFlathead, Lake, Missoula, Ravalli, Sanders13 hr

Nearby

Snow Advisories in Montana, 2008Snow Advisories in Idaho, 2008Every snow advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.